Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 56, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 12, 2006, 2:39 PM EDT for Suffolk County, New York; Southeastern Connecticut Planning Region, Connecticut. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2006, 2:39 PM EDT (18:39 UTC)
- Expired
- Jul 12, 2006, 3:30 PM EDT
- In force
- 51 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
Counties Southeastern Connecticut Planning Region, CT, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 56 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1031 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:34 AM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 12, 10:34 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1034 AM EDT THU JUL 12 2006
.NEAR TERM (THIS AFTERNOON)...
WEAK WARM ADVECTION AND MARGINAL INSTABILITY HAS RESULTED IN SOME
SCATTERED LIGHT RAIN SHOWER ACTIVITY...MAINLY ACROSS THE LOWER
HUDSON VALLEY AND INTERIOR SW CT. PLENTY OF MID AND HIGH LEVEL
CLOUDS IN CONJUNCTION WITH THE ONGOING LIGHT PCPN WILL LIKELY KEEP
A LID ON ANY STRONG CONVECTION TIL MID OR LATE AFTERNOON. THUS...
THE GRIDS WILL BE ADJUSTED TO EMPHASIZE SHOWERS EARLY...THEN
STRONGER...MORE ORGANIZED CONVECTION POSSIBLY LATE.
LOW PRESSURE CURRENTLY OVER THE LOWER GREAT LAKES REGION THIS
MORNING WILL TRACK NORTHEAST THROUGH THE DAY...RIDING ALONG A
STATIONARY FRONT ACROSS UPSTATE NY. RAIN CHANCES WILL BE ON THE
INCREASE ASS THIS LOW WORKS EASTWARD...STRENGTHENING THE LOW-LEVEL
CONVERGENCE AND DRAGGING A COLD FRONT ACROSS THE OH VALLEY. AS IS
TYPICAL THIS TIME OF YEAR...THE PRE-FRONTAL TROUGH MAY BECOME A
SOURCE OF FOCUS THIS AFTERNOON. AS SHORT WAVE ENERGY TRAVERSES THE
TROUGH...CONVECTION WILL LIKELY SHIFT EASTWARD INTO THE TRI-STATE
AREA. THIS MAY BE MORE OF A HEAVY RAIN EVENT WITH PRECIPITABLE WATER
VALUES APPROACHING 2.5 INCHES. THUS...THE FLOOD WATCH WILL REMAIN IN
EFFECT.
&&
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
LOW CONTINUES SLOW TRACK TO THE EAST INTO NEW ENGLAND BY THURSDAY
MORNING. WILL CONTINUE WITH THE THREAT FOR HEAVY RAINFALL THROUGH
THE NIGHT. CATEGORICAL PROBABILITIES REMAIN TO THE NORTH
EARLIER...THEN AS LOW BEGINS TO SHIFT EAST WILL LOWER PROBABILITIES.
WILL CONTINUE WITH THE FLOOD WATCH THROUGH THE NIGHT PERIOD. SEVERE
WEATHER THREAT CONTINUES WITH INCREASING LOW LEVEL JET...AND THREAT
OF DAMAGING WINDS. WILL CONTINUE WITH THE ENHANCED WORDING OF GUSTY
WINDS WITH THE THUNDERSTORMS DURING THE EVENING.
COLD FRONT TRAILING FROM THE LOW STILL THROUGH UPSTATE NEW YORK
INTO THE SOUTHERN GREAT LAKES REGION THURSDAY MORNING. COLD FRONT
WILL MOVE THROUGH THE AREA LATE IN THE DAY INTO THE EVENING AS LOW
MOVES OFF THE NEW ENGLAND COAST. AREA STILL IN THE WARM AND HUMID
AIRMASS SO WILL CONTINUE WITH CHANCES FOR SHOWERS AND THUNDERSTORMS.
PRECIPITABLE WATER VALUES LOWERING THURSDAY...TO 1.5 TO 2.0 INCHES.
COULD STILL SEE SOME HEAVY RAINFALL BUT WILL BE SHORTER DURATION AND
DO NOT ANTICIPATE ADDITIONAL FLOODING PROBLEMS.
DRIER AIR MOVES IN BEHIND THE FRONT THURSDAY NIGHT INTO FRIDAY AS
WEAK HIGH BUILDS DOWN ACROSS NEW ENGLAND. COLD FRONT STALLS IN THE
MID ATLANTIC. AIRMASS NOT THAT MUCH COOLER BEHIND THE FRONT...AND
WILL SUNSHINE MODIFYING THE AIR WILL SEE TEMPERATURES IN THE UPPER
80S TO LOWER 90S FRIDAY.
&&
.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
HIGH PRESSURE AT THE SURFACE WILL BE IN CONTROL OF THE WEATHER
THROUGH AT LEAST THE WEEKEND. WITH HIGH PRESSURE BUILDING ALOFT AS
WELL...EXPECTING TEMPERATURES TO CLIMB TO AROUND 90 OR ABOVE DURING
THE WEEKEND FOR THE CITY AND SOME INTERIOR SECTIONS...THEN COOL OFF
SLIGHTLY MONDAY AND TUESDAY AS 850 MB TEMPS COOL SLIGHTLY.
THE HIGH PRESSURE RIDGE SHOULD BE ABLE TO KEEP A LID ON CONVECTION
THROUGH THE WEEKEND INTO THE DAYLIGHT HOURS OF MONDAY...SO WILL KEEP
THE ENTIRE CWA IN THE GRIDS THROUGH THIS TIME. A COLD FRONT WILL
THEN APPROACH THE AREA MONDAY NIGHT INTO TUESDAY WITH AN INCREASING
CHANCE OF POPS THROUGH THE PERIOD...BUT NOTHING HIGHER THAN CHC POPS
ATTM.
&&
.AVIATION...
VSBYS WILL REMAIN MVFR FOR THE MOST THROUGH 06Z THURSDAY IN
HAZE...THEN IN EVENTUAL SHOWERS AND TSTMS. CIGS ARE MAINLY EXPECTED
TO BE VFR THIS AFTERNOON. SCATTERED SHOWERS ARE EXPECTED THIS
MORNING...THEN SHOWERS AND THUNDERSTORMS THIS AFTERNOON. CONFIDENCE
IS SOMEWHAT LOW ON THE OCCURRENCE OF TSTMS NEARER TO THE COAST THIS
AFTERNOON...BUT CONFIDENCE IS QUITE A BIT HIGHER FOR THIS EVENING.
SOME OF THE STORMS WILL PRODUCE TORRENTIAL RAINFALL AND GUSTY WINDS.
LLWS MAY BECOME AN ISSUE THIS EVENING AS WELL...AS LOW LEVEL JET
KICKS UP.
&&
.MARINE...
SEAS ARE RIGHT AROUND 4 FT ON THE OCEAN WATERS THIS MORNING.
HOWEVER...WITH STRONGER FETCH OF SWLY WINDS EXPECTED TO DEVELOP ONCE
AGAIN LATER THIS AFTERNOON AND TONIGHT...SEAS ON THE OCEAN WILL COME
RIGHT BACK UP TO 5-6 FT. THUS...WILL MAINTAIN A SCA FOR HAZARDOUS
SEAS FOR ANZ350-353 THROUGH THURSDAY NIGHT. ANZ355 WILL HAVE A SCA
STARTING 00Z TONIGHT. WINDS ON THE OCEAN COULD GUST AROUND 25 KT
TONIGHT WITH STRONG LOW LEVEL JET FORMING. HOWEVER...WILL KEEP GUSTS
JUST UNDER 25 KT AS INVERSION SHOULD KEEP MOST WINDS FROM MIXING
DOWN TO THE SURFACE.
OF COURSE...TSTMS WILL BECOME A SIGNIFICANT THREAT TO MARINERS LATER
THIS AFTERNOON AND TONIGHT.
&&
.HYDROLOGY...
FOR TODAY...LATER THIS AFTERNOON...INTO TONIGHT LOOKING FOR A
POSSIBILITY OF HEAVY RAINFALL ACROSS MUCH OF CONNECTICUT AND INTO
THE LOWER HUDSON VALLEY AND PORTIONS OF NORTHEASTERN NEW JERSEY.
RAINFALL IN THESE AREAS COULD TOTAL 1.5 TO 2.0 INCHES WITH LOCALLY
HIGHER AMOUNTS. RAINFALL COULD LEAD TO FLOODING OR FLASH FLOODING OF
SMALLER RIVERS AND STREAMS. A FLOOD WATCH WILL BE IN EFFECT FROM
LATE THIS AFTERNOON THROUGH TONIGHT. IN OTHER AREAS AN INCH TO 1.5
INCHES OF RAINFALL IS POSSIBLE. LOCALIZED URBAN PONDING OR FLOODING
WILL BE POSSIBLE IN SOME OF THE HEAVIER SHOWERS.
ADDITIONAL RAINFALL IS POSSIBLE THURSDAY INTO THURSDAY EVENING WITH
ABOUT ONE QUARTER INCH. DRY WEATHER RETURNS LATE THURSDAY NIGHT INTO
FRIDAY.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FOR CTZ005>012 FROM 4 PM WEDNESDAY TO 6 AM
THURSDAY.
NJ...FLOOD WATCH FOR NJZ002>004 FROM 4 PM WEDNESDAY TO 6 AM
THURSDAY.
NY...FLOOD WATCH FOR NYZ067>071 FROM 4 PM WEDNESDAY TO 6 AM
THURSDAY.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR
ANZ350-353 UNTIL 2 AM FRIDAY.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ355
FROM 8 PM WEDNESDAY TO 2 AM FRIDAY.
&&Hazardous weather outlook, Jul 12, 4:46 AM EDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 446 AM EDT WED JUL 12 2006 CTZ005>012-NJZ002>004-NYZ067>071-131015- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- SOUTHERN WESTCHESTER- 446 AM EDT WED JUL 12 2006 ...FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT DEVELOPING SHOWERS AND THUNDERSTORMS TODAY COULD PRODUCE HEAVY RAIN LATE THIS AFTERNOON AND INTO TONIGHT. RAINFALL OF 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE. THIS COULD LEAD TO FLOODING OF SMALL STREAMS. HEAVY RAINFALL IN A BRIEF TIME COULD EVEN LEAD TO SOME FLASH FLOODING. SEE NYCFFAOKX FOR DETAILS. ALSO...SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL LATE THIS AFTERNOON AND INTO THIS EVENING. THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY AHEAD OF AN APPROACHING COLD FRONT. SOME OF THE STORMS MAY PRODUCE STRONG GUSTY WINDS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR FLOOD AND/OR SEVERE WEATHER REPORTS TODAY AND TONIGHT. NJZ005-006-011-NYZ072>081-131015- ESSEX-HUDSON-UNION-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 446 AM EDT WED JUL 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BECOME LIKELY THIS AFTERNOON AND INTO TONIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE DAMAGING WINDS AND HAIL LATE THIS AFTERNOON AND INTO THIS EVENING. THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY AHEAD OF AN APPROACHING COLD FRONT. SOME OF THE STORMS MAY PRODUCE STRONG GUSTY WINDS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY FOR SEVERE WEATHER REPORTS. ANZ350-353-131015- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- 446 AM EDT WED JUL 12 2006 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 2 AM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS POSTED FOR HAZARDOUS SEAS OF 4 TO 6 FEET TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON WITH THUNDERSTORMS LIKELY TONIGHT. SOME OF THE STORMS COULD PRODUCE WIND GUSTS TO NEAR 35 KTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SMALL CRAFT SEAS OF 4 TO 6 FT WILL CONTINUE UNTIL LATE THURSDAY NIGHT. HAZARDOUS WEATHER IS NOT EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME. ANZ355-131015- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 446 AM EDT WED JUL 12 2006 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 8 PM THIS EVENING TO 2 AM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT HAZARDOUS SMALL CRAFT SEAS OF AROUND 5 FT WILL BE DEVELOPING THIS EVENING AND CONTINUING THROUGH THE OVERNIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON WITH THUNDERSTORMS LIKELY TONIGHT. SOME OF THE STORMS COULD PRODUCE WIND GUSTS TO NEAR 35 KTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS WILL CONTINUE UNTIL LATE THURSDAY NIGHT. HAZARDOUS WEATHER IS NOT EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME. ANZ330-335-338-131015- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR- 446 AM EDT WED JUL 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON WITH THUNDERSTORMS LIKELY TONIGHT. SOME OF THE STORMS COULD PRODUCE WIND GUSTS TO NEAR 35 KTS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 3:40 AM EDT | Flood Watch | OKX | Orange, Putnam, Rockland, Westchester | 24 hr |
| Jul 12, 2:41 PM EDT | Special Marine Warning | OKX | 55 min | |
| Jul 12, 3:43 PM EDT | Tornado Warning | OKX | Westchester | 20 min |
| Jul 12, 4:03 PM EDT | Special Marine Warning | OKX | 57 min | |
| Jul 12, 5:03 PM EDT | Special Marine Warning | OKX | 31 min | |
| Jul 12, 5:08 PM EDT | Special Marine Warning | OKX | 37 min | |
| Jul 12, 5:08 PM EDT | Severe Thunderstorm Warning | OKX | Kings, New York, Richmond | 37 min |
| Jul 12, 5:19 PM EDT | Flash Flood Warning | OKX | Kings, New York, Queens | 56 min |
| Jul 12, 5:21 PM EDT | Severe Thunderstorm Warning | OKX | Queens | 24 min |
| Jul 12, 5:27 PM EDT | Special Marine Warning | OKX | 66 min | |
| Jul 12, 6:15 PM EDT | Special Marine Warning | OKX | 47 min | |
| Jul 12, 6:16 PM EDT | Severe Thunderstorm Warning | OKX | Nassau | 14 min |
| Jul 12, 3:53 PM EDT | Tornado Warning | OKX | Greater Bridgeport Planning Region | 37 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Severe Thunderstorm Warnings in Connecticut, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.